Ohio, 2008

Winter Storm in Ohio, February 25 to 27, 2008

February 25 to 27, 2008 · NWS CLE · 23 events in 23 counties and zones

Low pressure moved northeast from the Tennessee Valley over the Ohio River by the morning hours of the 26th. Snow spread across the region during the late evening hours of the 25th and through the overnight hours into the 26th.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure moved northeast from the Tennessee Valley over the Ohio River by the morning hours of the 26th. Snow spread across the region during the late evening hours of the 25th and through the overnight hours into the 26th. Low pressure tracked towards the east coast by the evening of the 26th. Snow gradually tapered off across the area by the afternoon and evening hours of the 26th across western areas, but continued through the midday hours of the 27th across northeastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 25, 6:04 AM EST, 56 minutes earlier.

Area forecast discussion, Feb 25, 6:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
604 AM EST MON FEB 25 2008

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP OVER THE CENTRAL PLAINS TODAY AND HEAD
TOWARD THE OHIO VALLEY TONIGHT. THE LOW WILL MOVE INTO SOUTHEAST
OHIO TUESDAY AND REACH SOUTHERN MAINE BY WEDNESDAY MORNING. HIGH
PRESSURE WILL TRY TO RETURN TO THE REGION THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK WARM ADVECTION COMBINED WITH MOISTURE TRAPPED UNDER A
STRENGTHENING LOW LEVEL INVERSION...HAS ALLOWED STRATUS TO DEVELOP
TO OUR SOUTHWEST AND MOVE ACROSS MUCH OF THE AREA OVERNIGHT. DESPITE
HIGH PRESSURE OVERHEAD BELIEVE THE STRATUS WILL BE THICK ENOUGH TO
MAINTAIN ITSELF THROUGH ENOUGH OF THE DAY THAT BY THE TIME IT BEGINS
TO THIN CLOUDS ASSOCIATED WITH THE APPROACHING LOW WILL OVERTAKE THE
AREA. HAVE STARTED OUT WITH THE MENTION OF MORNING SUN IN THE EAST
BUT TRENDED FORECAST TO CLOUDY DURING THE DAY. HAVE CONTINUED WITH
THE SLIGHT CHANCE OF RAIN IN THE FAR WEST THIS AFTERNOON IN
AGREEMENT WITH THE GFS MOISTURE PROGS. REMAINED CLOSE FWC GUIDANCE
TEMPS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
SURFACE LOW WILL STRENGTHEN ACROSS THE CENTRAL PLAINS TODAY AND
MOVE INTO SOUTHEAST OHIO ON TUESDAY. MODELS ARE CLOSE IN THEIR
TRACKS ALTHOUGH GFS IS COLDER ALOFT THAT THE NAM WHICH WRAPS IN
MUCH WARMER AIR AND MORE UNCERTAINTY INTO THE REGION. HATE TO WORD
SUCH AN UNCERTAIN MIX INTO THE FORECAST ONLY A DAY OUT ALTHOUGH
THERE IS A REASONABLE THREAT OF R/ZR/S ACROSS THE REGION. TREND
WILL BE TOWARDS SNOW ON TUESDAY ALTHOUGH IF THE NAM IS CORRECT
THERE WILL BE A PERIOD OF RAIN OR A MIX TUESDAY TOWARD THE
SOUTHEAST AS WELL. FAVOR THE GFS BUT CANNOT IGNORE THE POSSIBILITY
OF A MIX AS WELL SO WILL ALSO ADD IN THE POSSIBLE MIX TUESDAY MORNING
CENTRAL AND EAST. BASED ON THE TRACK OF THE LOW...MODEL GENERATED
SNOW AND HPC FCST SNOW WILL EXPAND THE WATCH TO A COUNTY OR SO
SOUTH AND THEN EXTEND IT EAST TO NWRN PA BEGINNING TUESDAY MORNING.
CURRENTLY EXPECT A SWATH OF BETWEEN 4 AND 8 INCHES IN THE WATCH AREA.
THE LOW PULLS EAST RATHER QUICKLY TUESDAY NIGHT AND BY WEDNESDAY
12Z THE LOW WILL BE IN MAINE. DRIER AIR WILL MOVE IN FROM THE WEST
TURING THE DAY WOULD EXPECT BEST CHANCE FOR SNOW SHOWERS IN THE
MORNING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS IN GOOD AGREEMENT WITH FEATURES WED NIGHT THROUGH SUNDAY.
LITTLE CHANGE TO FORECAST WITH SHSN WED NIGHT LINGERING IN THE
SNOWBELT THU BEFORE HIGH PRESSURE RIDGE EXPECTED TO PROVIDE DRY
WEATHER FOR A BRIEF PERIOD UNTIL MORE PRECIP FROM WARM FRONT SPREAD
INTO THE AREA FROM THE WEST.  TEMPS MAY WARM ENOUGH ON FRI FOR MIXED
PRECIP SO THIS FAR OUT WILL JUST FORECAST RAIN OR SNOW.  ANOTHER
RIDGE EXPECTED TO MOVE IN SATURDAY BUT STILL THINK THERE COULD BE
SOME LINGERING SHSN IN THE SNOWBELT AT LEAST IN THE MORNING.  AGAIN
A BRIEF DRY PERIOD BEFORE NEXT SYSTEM APPROACHES...BUT FOR NOW FOR
BEST COORDINATION WILL ONLY CARRY A SMALL CHANCE FOR RAIN IN THE NW
HALF.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
LARGE AREA OF MVFR CLOUDS CONTINUES TO SPREAD NE. EXPECT THESE
CLOUDS TO SPREAD OVER REST OF AREA NEXT FEW HOURS. COULD BE A LITTLE
TOUGH TO GET THE CLOUDS INTO THE LAKESHORE AROUND ERI DUE TO
DOWNSLOPE COMPONENT OF THE WIND BUT IF WIND DIRECTION STAYS CLOSER
TO 220 VERSUS 200 BELIEVE THAT THESE STRATOCU WILL ARRIVE. PATCHY
MVFR FOG AND HAZE TO IMPROVE TO 6SM OR BETTER BY LATE MORNING TO
MIDDAY.

LATER TODAY INTO THIS EVENING THE MVFR CLOUDS SHOULD START TO BREAK
UP AS HIGHER CLOUDS CONTINUE TO THICKEN FROM WEST TO EAST. A MIXTURE
OF SNOW...SLEET...RAIN AND FREEZING RAIN WILL SPREAD EAST ACROSS
NORTHERN OHIO AND NW PA TONIGHT. SHOULD SEE MAINLY SNOW OCCUR CLOSE
TO LAKE ERIE WITH MORE OF THE MIXTURE THE FURTHER S YOU GO AWAY FROM
THE LAKESHORE.  WILL STAY AWAY FROM MENTION OF ANY FZRA IN THE TAFS
FOR TONIGHT AS TEMPS MAY HANG AROUND 33 DEG AT THE MORE SOUTHERN
SITES WHERE PRECIP EXPECTED TO BE A MIXTURE.  SHOULD SEE WIDESPREAD
IFR CONDITIONS QUICKLY DEVELOP WITHIN A FEW HOURS OF PRECIP
ONSET...ESPECIALLY IN THE NORTH WHERE MAINLY SNOW IS EXPECTED.

.OUTLOOK...AS THE LOW PASSES TO THE EAST...PRECIP TO TRANSITION TO
ALL SNOW AS FLOW AT ALL LEVELS WILL COME AROUND TO A NORTHERLY
DIRECTION. ADDITIONAL SNOW SHOWERS POSSIBLE WEDNESDAY WITH WEAK
SHORTWAVE AND THE POSSIBILITY OF LAKE EFFECT SNOW
SHOWERS...PRIMARILY FROM HURON MOISTURE. LAKE ERIE IS HEAVILY ICE
COVERED.  WINDS LATER TUE AND TUE NIGHT INCREASING TO AROUND 20 KTS
WITH GUSTS OF 35 KNOTS POSSIBLE.

MVFR CIGS LIKELY INTO WEDNESDAY WITH AT LEAST SCATTERED SNOW
SHOWERS. VFR LIKELY THURSDAY WITH HIGH PRESSURE MOVING IN. COLD
FRONT MOVES THROUGH FRIDAY WITH LOW PRESSURE MOVING SOUTHEAST
THROUGH THE GREAT LAKES WITH MVFR/IFR CONDITION POSSIBLE WITH SNOW
SHOWERS.

&&

.MARINE...
LIGHT WINDS FROM HIGH PRESSURE OVER THE AREA WILL TURN EAST THEN NE
AND INCREASE LATE TONIGHT AND TUE MORNING AS LOW PRESSURE MOVES
ACROSS NORTHERN OHIO.  WINDS WILL BACK TO N AND NW LATE TUE AND
INCREASE TO GALE OR NEAR GALE FORCE BEFORE DIMINISHING LATE TUE
NIGHT THROUGH WED NIGHT AS A RIDGE OF HIGH PRESSURE MOVES EAST
THROUGH THE LAKES. LIGHT WINDS THURSDAY WILL TURN SOUTH BY FRIDAY
AND INCREASE...BUT FOR NOW WILL ONLY HAVE SPEED COMING UP TO 15 TO
20 KNOTS AS PER COORDINATION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     EVENING FOR OHZ010>014-089.
     WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY EVENING
     FOR OHZ003-006>009-017>019.
PA...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     EVENING FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...ADAMS
AVIATION...OUDEMAN
MARINE...ADAMS
Hazardous weather outlook, Feb 25, 5:17 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
517 AM EST MON FEB 25 2008

OHZ003-006>009-017>019-261030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-
517 AM EST MON FEB 25 2008

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ010>014-089-PAZ001>003-261030-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
517 AM EST MON FEB 25 2008

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ020>023-027>033-036>038-047-261030-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
517 AM EST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-261030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
517 AM EST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTH GALES ARE EXPECTED TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Summit

When
February 25, 7:00 AM EST to February 27, 3:00 PM EST
Where
Summit forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

A brief period of snow moved across the area during the morning hours of the 25th, but then tapered off during the afternoon. Snow picked up again during the late evening hours and continued through the day on the 26th. Some sleet mixed with snow during the evening hours of the 25th, but became primarily snow through the 26th. Snow finally tapered off to flurries during the day on the 27th. By the morning of the 27th, 12.3 inches was measured in Richfield, Tallmadge picked up 10.1 inches, and 10.4 inches was reported in Cuyahoga Falls. Numerous accidents were reported during this storm.

Winter Storm, Portage

When
February 25, 6:00 PM EST to February 27, 3:00 PM EST
Where
Portage forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

The snow began across the area during the daytime on the 25th, however heavier snow increased during the evening and overnight hours of the 25th into the 26th. Through the day on the 26th visibilities reduced to less than a mile at times, and winds gusted between 20 and 30 mph causing some blowing and drifting of snow. By the morning of the 27th, locations across the county picked up between 7.0 and 10.0 inches with 8.5 inches reported in Hiram, 9.0 inches in Mantua, and 7.7 inches in Ravenna. Several accidents were reported across the area.

Winter Storm, Geauga

When
February 25, 6:00 PM EST to February 27, 3:00 PM EST
Where
Geauga forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Snow began during the afternoon hours of the 25th but tapered off to scattered flurries intially during the evening hours of the 25th. Snow picked up again overnight into the 26th and continued through the day. By the evening of the 26th, most locations picked up between 5.0 and 8.0 inches. Snow continued overnight and was heavy at times into the 27th. Visibilities frequently dropped below 2 miles during the afternoon and overnight hours of the 26th into the 27th. By the morning of the 27th, 15.0 inches was reported in Chardon, 12.0 inches in Thompson, and 8.0 inches in Russel Township. Several accidents were reported across the area during the storm.

Winter Storm, Lake

When
February 25, 7:00 PM EST to February 27, 2:00 PM EST
Where
Lake forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Snow began during the afternoon hours of the 25th but increased during the evening and overnight hours into the 26th. Snow continued through the day on the 26th and visibilities dropped down to less than a mile at times. Snow finally tapered off during the morning and early afternoon hours of the 27th. Snow spotters across the area measured around 12.5 inches in Concord, and 7.0 inches in Perry Township. Most locations across the county measured between 7.0 and 13.0 inches, with the most across interior portions of the county. Numerous accidents were reported during this storm.

Winter Storm, Lucas

When
February 25, 10:00 PM EST to February 26, 7:00 PM EST
Where
Lucas forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Snow began overnight late on the 25th, and continued through the overnight hours. By morning snowfall amounts ranged between 3.0 and 5.5 inches across the county. By midday on the 26th, many locations picked up between 6.0 and 8.0 inches. At Toledo Express Airport 6.7 inches of snow fell, Sylvania measured 7.0 inches, and Maumee reported 6.0 inches of snow. Highway departments in the county also measured at least 6.0 inches of snow for this event.

Winter Storm, Wood

When
February 25, 10:00 PM EST to February 26, 7:00 PM EST
Where
Wood forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

Snow began late on the 25th and continued through much of the day on the 26th. The heaviest snow fell during the overnight and morning hours of the 26th. Snow tapered off during the afternoon and finally came to an end during the evening. By midday on the 26th, 6.5 inches of snow was reported at Bowling Green. Highway departments in the county measured between 6.0 and 8.0 inches of snow from this event.

Winter Storm, Hancock

When
February 25, 10:00 PM EST to February 27, 4:00 AM EST
Where
Hancock forecast zone
Property damage
$150,000
Reported by
Department of Highways
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Snow began during the late evening hours of the 25th, and continued through the day on the 26th. By early afternoon of the 26th, highway departments in the county measured at least 6.0 inches of snow. Snow continued through the evening and ended during the early morning hours of the 27th. By the end of the event, between 6.0 and 10.0 inches of snow was reported throughout the area. Considering blowing and drifting of snow occurred during the midday and afternoon hours of the 26th. At the Findley Airport winds frequently gusted to around 25 mph and visibilities dropped below one mile. During the late morning hours the visibility dropped below a half mile at the airport. Many accidents were reported.

Winter Storm, Ottawa

When
February 25, 10:00 PM EST to February 27, 2:00 AM EST
Where
Ottawa forecast zone
Property damage
$100,000
Reported by
Department of Highways
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Snow began during the late evening hours of the 25th and continued through the day on the 26th. By midday on the 26th, highway departments and public reports indicate that between 6.0 and 8.0 inches of snow already accumulated across the area. Snow continued through the afternoon and tapered off overnight into the 27th. By the end of the event between 7.0 and 10.0 inches of snow fell across the area. Gusty winds allowed for some blowing and drifting of snow throughout the county and numerous accidents were reported.

Winter Storm, Wyandot

When
February 25, 10:00 PM EST to February 27, 3:00 AM EST
Where
Wyandot forecast zone
Property damage
$100,000
Reported by
Department of Highways
Coordinates
40.842, -83.304 (the zone’s center; the record gives no point)

Snow began late on the 25th and continued through the day on the 26th. By early afternoon on the 26th around 6.0 inches of snow had fell across the area. There were some locations, mainly in far southern areas of the county, that experienced some brief periods of sleet and freezing rain during the day on the 26th. The snow tapered off through the afternoon and evening hours of the 26th. Total snow accumulations ranged between 7.0 and 9.0 inches throughout the county. There were a few accidents reported during the storm.

Winter Storm, Crawford

When
February 25, 10:00 PM EST to February 27, 10:00 AM EST
Where
Crawford forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Snow began late on the 25th across the area and continued through the day on the 26th. By the late morning hours of the 26th, spotters reported between 1.0 and 3.0 inches of snow. Snow continued through the afternoon and evening hours. Spotters reported in some locations that snow mixed with sleet and freezing rain at times. The snow gradually tapered off overnight into the 27th but didn't come to an end until around midday of the 27th. By the end of the event, snowfall reports ranged between 6.0 and 9.0 inches. Bucyrus picked up around 7.5 inches from this event. Southern areas of the county that mixed with sleet and freezing rain measured only between 3.0 and 6.0 inches of snow. Many accidents were reported from the storm.

Winter Storm, Richland

When
February 25, 10:00 PM EST to February 27, 4:00 PM EST
Where
Richland forecast zone
Property damage
$125,000
Reported by
Department of Highways
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Snow began across the area late on the 25th and continued for the next day and a half. Snow was heaviest across the area on the 26th. Only a few inches of snow fell by the morning hours of the 26th, but snow picked up quickly late in the morning and through the afternoon. Visibilities during the late morning and early afternoon hours dropped down to a mile or less. By evening between 6.0 and 8.0 inches to accumulate across the area. Winds gusted to around 30 mph at times causing some blowing and drifting of snow. The snow persisted across the area through midday of the 27th, and by the end of the event between 7.0 and 10.0 inches of snow fell. Numerous accidents were reported during the storm.

Winter Storm, Ashland

When
February 25, 10:00 PM EST to February 27, 2:00 AM EST
Where
Ashland forecast zone
Property damage
$120,000
Reported by
Department of Highways
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Snow began late on the 25th and continued through the 26th. The snow was light during the overnight hours into the 26th, but picked up from late morning and through the afternoon. By evening, around 7.0 inches of snow fell across the area. Visibilities during the late morning and afternoon dropped to less than three miles. At times visibilities dropped to a mile or less. Winds gusted to around 30 mph causing some blowing and drifting of snow. Some locations, especially across the southern half of the county mixed with sleet and freezing rain during the late morning and afternoon. Snow continued overnight and finally tapered off to flurries by midday on the 27th. Snowfall totals ranged from 7.0 to 10.0 inches across the area with heaviest amounts across the northern half of the county. Many accidents were reported during the storm.

Winter Storm, Erie

When
February 25, 10:00 PM EST to February 27, 1:00 PM EST
Where
Erie forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Snow began late on the 25th, and continued through the 26th. By the morning of the 26th, between 3.0 and 5.0 inches of snow fell across the area. Snow continued through the day and gusty winds around 30 mph caused some blowing and drifting snow. Visibilities were also reduced during the daytime hours to as low as one mile at times. The snow continued overnight and gradually tapered off during the morning and midday hours of the 27th. By the end of the event snowfall totals ranged between 7.0 and 9.0 inches with around 8.0 inches in Sandusky and Vermilion. Many accidents were reported from this storm.

Winter Storm, Sandusky

When
February 25, 11:00 PM EST to February 27, 1:00 AM EST
Where
Sandusky forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Snow began across the area late on the 25th and continued through the 26th. By midday on the 26th, spotters meaured around 6.0 inches of snow fell in Oak Harbor. In Fremont, between 6.0 and 7.0 inches of snow was reported by both spotters and public. By later in the afternoon, highway departments meaured 7.5 inches of snow. Winds were gusty across the area causing some blowing and drifting of snow, especially during the morning and early afternoon hours. The snow gradually tapered off during the late afternoon and through the evening hours of the 26th. Many accidents were reported across the area.

Winter Storm, Seneca

When
February 25, 11:00 PM EST to February 27, 12:00 AM EST
Where
Seneca forecast zone
Property damage
$80,000
Reported by
Department of Highways
Coordinates
41.124, -83.128 (the zone’s center; the record gives no point)

Snow began late on the 25th and continued through the day on the 26th. Snow was heaviest during the morning hours of the 26th and by midday around 6.0 inches of snow had fell across the county. Snow began tapering off through the afternoon and evening hours. Total snow accumulations across the area ranged between 6.0 and 9.0 inches. Gusty winds caused some blowing and drifting of snow and many accidents were reported.

Winter Storm, Huron

When
February 25, 11:00 PM EST to February 27, 3:00 PM EST
Where
Huron forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.146, -82.598 (the zone’s center; the record gives no point)

Snow began late in the day on the 25th and continued through the day on the 26th. The tapered off gradually during the early morning hours of the 27th and ended in the afternoon. Snow spotters reported between 3.0 and 5.0 inches fell by the morning of the 26th. Snow continued through the day, and visibilities dropped to a mile or less at times throughout the day. Winds gusted between 35 and 40 mph at times during the afternoon and evening hours causing blowing and drifting snow. By the morning of the 27th, 9.7 inches of snow fell in New London, and around 8.0 inches fell in Norwalk. Highway departments in the area reported between 7.0 and 10.0 inches of snow for this event. Many accidents were reported across the area during this event.

Winter Storm, Lorain

When
February 25, 11:00 PM EST to February 27, 1:00 PM EST
Where
Lorain forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Snow began around midnight on the 26th and continued through the day. Snow finally tapered off to flurries and snow showers around midday on the 27th. On the morning of the 26th, spotters reported around 3.0 inches. As the day progressed, visibilities were frequently two miles or less, and winds gusts between 25 and 30 mph were common during the afternoon and evening hours. By the morning of the 27th, snowfall amounts ranged between 8.0 and 11.0 inches with 10.5 inches in North Ridgeville and 10.3 inches in Wellington. Numerous accidents were reported from this storm.

Winter Storm, Ashtabula

When
February 25, 11:00 PM EST to February 27, 2:00 PM EST
Where
Ashtabula forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Snow began around midnight on the 26th and continued through the remainder of the day. Visibilities at times were less than a mile during the heavier periods of snow. Snow finally tapered off during the morning hours of the 27th. By the end of the event, many locations picked up between 6.0 and 9.0 inches with 7.5 inches measured in Pierpont. Many accidents were reported during the storm.

Winter Storm, Ashtabula Lakeshore

When
February 25, 11:00 PM EST to February 27, 2:00 PM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Snow began around midnight on the 26th and continued through the remainder of the day. Visibilities at times were less than a mile during the heavier periods of snow. Snow finally tapered off during the morning hours of the 27th. By the end of the event, many locations picked up between 6.0 and 9.0 inches with 7.0 inches measured in Ashtabula and 6.0 in Saybrook. Many accidents were reported during the storm.

Winter Storm, Cuyahoga

When
February 26, 12:00 AM EST to February 27, 12:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Snow began around midnight on the 26th and continued through the day. By the morning hours, spotters across the county measured between 2.0 and 4.0 inches of snow. During the morning and early afternoon hours visibilities dropped down to less than a mile at times. Winds gusted to between 20 and 30 mph during the day causing some blowing and drifting of snow. The snow continued overnight and gradually tapered off through the morning of the 27th. By the end of the event, Cleveland Hopkins Airport measured 9.6 inches, 12.5 inches fell in Solon, and 13.6 inches was reported in Broadview Heights. Many accidents were reported across the area during the storm.

Winter Storm, Medina

When
February 26, 12:00 AM EST to February 27, 1:00 PM EST
Where
Medina forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Snow began around midnight on the 26th and continued through the day. By the morning hours snowfall amounts ranged between 2.0 and 4.0 inches. During the morning and afternoon hours visibilities dropped to a mile or less and winds gusts between 20 and 30 mph caused blowing and drifting snow. By the morning hours of the 27th, 11.7 inches of snow fell in Medina, and 9.3 inches in Brunswick. Numerous accidents were reported during the storm.

Winter Storm, Wayne

When
February 26, 12:00 AM EST to February 27, 12:00 PM EST
Where
Wayne forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

Snow began around midnight across the area and continued through the daytime hours. During the morning hours, spotters reported between 3.0 and 4.0 inches across the county. As the day progresses, visibilities of two miles or less were common and wind gusts around 30 mph were common during the late afternoon and evening hours of the 26th. The snow continued overnight and tapered off to flurries through the morning of the 27th. By the end of the event between 6.0 and 9.0 of snow was measured, with 8.0 inches reported in Wooster. Many accidents were reported across the area.

Winter Storm, Trumbull

When
February 26, 12:00 AM EST to February 27, 12:00 PM EST
Where
Trumbull forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Snow began around midnight on the 26th and continued through much of the day. Snow mixed with sleet and freezing rain at times through the day. Across southern areas of the county, precipitation even turned over to rain for a short period during the 26th. By the morning of the 27th, snowfall amounts ranged from 3.0 to 6.0 inches across southern areas to as much as 10.0 across northern areas of the county. Many accidents were reported during this storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84358, 84361, 84382, 84452, 81677, 81678, 82475, 82478, 82923, 82927, 82929, 82937, 83058, 82904, 82912, 83030, 83060, 84461, 84463, 83345, 83356, 84343, 84457.